Alert archive / Wisconsin / Heavy Snow Warnings in 2005

Heavy Snow Warning 1, NWS Green Bay, WI

December 14, 200516 counties in Wisconsin

NWS Green Bay, WI issued this heavy snow warning at Dec 14, 2005, 5:02 AM CST for 16 counties in Wisconsin. It took effect at Dec 14, 2005, 6:00 AM CST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2005, 5:02 AM CST (11:02 UTC)
In effect from
Dec 14, 2005, 6:00 AM CST
Expired
Dec 15, 2005, 3:00 AM CST
In force
21 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Florence County, WI, Forest County, WI, Langlade County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 62 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this heavy snow warning went out at Dec 14, 3:45 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 14, 3:45 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 AM CST WED DEC 14 2005

.SHORT TERM...TODAY THROUGH THURSDAY...WINTER WEATHER HEADLINES ARE THE
MAIN CONCERN.

WV IMAGERY SHOWED A SHARP NEGATIVELY-TILTED UPPER TROF PIVOTING INTO THE
UPPER MIDWEST...AS A 100+ KT UPPER JET PUNCHED INTO SW MISSOURI. AT THE
SFC...STG LOW PRESSURE WAS LOCATED OVER FAR NE ND...WITH A WEAKER
CIRCULATION NOTED OVER EASTERN KS. STG RETURN FLOW WAS ONGOING ACROSS
WI. REGIONAL RADAR COMPOSITE SHOWED WIDESPREAD LGT SNOW SPREADING INTO
THE WSTRN GREAT LKS REGION...WITH SFC OBS SHOWING THE LEADING EDGE
APPROACHING OUR SW COUNTIES.

MODELS ARE IN GOOD AGREEMENT WITH THE OVERALL PATTERN...AND SHOW LIGHT
SNOW OVERSPREADING C/NE WI THIS MORNING AS THE LEAD S/W TROF MOVES
THROUGH. EXPECT SNOW TO BECOME HEAVIER THIS AFT/EVG AS A STRONGER VORT
APPROACHES AND THE LFQ OF THE UPPER JET IMPACTS THE RGN. SIGNIFICANT
WAA/ISENT LIFT WILL ALSO OCCUR...ESP IN NE/EC WI. MODELS AGREE THAT THE
CORE OF STRONGEST LIFT WILL MOVE INTO CNTRL WI THIS AFT...THEN SHIFT
INTO NE/EC WI DURING THE LATE AFT AND EVG. NAM QPF TOTALS ARE
PREFERRED...AS THEY DEPICT THE MAX QPF OVER NE WI...WHERE STG SE UPSLOPE
FLOW SHOULD ENHANCE SNOWFALL. THE PRECIP WILL TAPER OFF FROM SOUTH TO
NORTH AFT MIDNIGHT AS THE S/W TROF PUSHES THROUGH THE RGN. THE DRY SLOT
WILL IMPACT THE EASTERN COUNTIES OVERNIGHT...POSSIBLY SHALLOWING OUT
THE MOISTURE ENOUGH TO PRODUCE SOME DRIZZLE OR FREEZING DRIZZLE. HAVE
ISSUED A SNOW ADVISORY (AMOUNTS 4-6 INCHES) FOR OUR FAR NW COUNTIES...
WHICH ARE FARTHEST REMOVED FROM THE STG DYNAMICS. THE REST OF C/NE WI
WILL HAVE HEAVY SNOW WARNINGS (AMOUNTS RANGING FROM 6-10 INCHES,
HEAVIEST IN FAR NE WI)...EXCEPT ALONG THE LKSHR...WHERE WINTER STORM
WARNINGS HAVE BEEN POSTED FOR A COMBINATION OF SNOW ACCUMS AND BLOWING
SNOW. START AND END TIMES HAVE BEEN ADJUSTED SLIGHTLY TO ACCOMODATE
PREVIOUSLY-MENTIONED TRENDS.

HAVE REDUCED POPS ON THURS...AS THE DRY SLOT LINGERS OVER THE RGN DURING
THE MORNING. WILL HAVE LIKELY POPS FOR LGT SNOW ACROSS THE NW HALF OF
THE FA...AND CHC POPS FOR LGT SNOW...DRIZZLE AND FREEZING DRIZZLE IN THE
SE PART OF THE CWA.

.LONG TERM...THU NGT THRU NXT TUE. MAIN FCST CHALLENGE INTO THE UPCOMING
WEEKEND WL BE SNOW CHCS WHILE LATTER PDS TO SEE TEMPS AS THE BIGGEST
FCST PBLM.

VERTICALLY STACKED STORM REMAINS LOCKED OVR WI INTO THU NGT ALBEIT
WEAKENING WITH TIME AS BEST DYNAMICS/LIFT FOCUS MORE TOWARD THE MID
ATLANTIC STATES. SEVERAL SHRTWVS ROTATING AROUND THE UPR LOW WL KEEP LGT
SNOW OR FLURRIES GOING OVRNGT SO HAVE LEFT LIKELY POPS ALONE.
ACCUMULATIONS SHOULD REMAIN AT AN INCH OR LESS AS BEST MSTR LONG GONE BY
THEN. SYSTEM CONTS TO WEAKEN AND SHIFT TO THE NORTH AND EAST ON FRI.
LAPSE RATES ARE STEEP AND SHEARING SHRTWV TROF STILL IN OUR VCNTY...
THEREFORE CANNOT RULE OUT LINGERING SNOW SHWRS OR FLURRIES ACROSS THE
FCST AREA. WNDS APR TOO WESTERLY FOR ANY LK EFFECT OVR NRN WI AT THIS
TIME. TEMPS EXPECTED TO REMAIN IN THE 20S AS COLDEST AIR HOLDS ACROSS
THE NRN PLAINS/UPR MIDWEST. HAVE BUMPED TEMPS UP A COUPLE OF DEGS.
CYCLONIC FLOW REMAINS OVR THE RGN INTO FRI NGT AS THE CORE OF THE BROAD
UPR TROF HOLDS OVR THE GREAT LKS. WNDS TURN MORE W-NW DURING THE NGT
WHICH MAY BRING LK EFFECT SNOW SHWRS TOWARD NRN WI. TRAJS ARE NOT YET
FAVORABLE FOR ANY SIGNIFICANT SNOW...THUS HAVE LEFT ONLY A SML POP FOR
NOW. ENUF CLDS AROUND TO PREVENT TEMPS FROM TANKING FRI NGT BUT HAVE
STILL UNDERCUT THE MEX GUID BY AT LEAST 5 DEGS.

NOT MUCH CHG EXPECTED INTO SAT AS AN UPR RDG IS ANCHORED ALONG THE WEST
COAST AND THE UPR TROF EXTENDS FROM THE NRN PLAINS EWD TO THE NEW
ENGLAND STATES. AT THE SFC...CANADIAN HI PRES WL START TO BUILD ACROSS
THE MIDDLE OF THE COUNTRY. PROXIMITY OF THE UPR TROF STILL DICTATES A
SML CHC OF LGT SNOW SHWRS OR FLURRIES THRU SAT. COLDER AIR ALOFT
SETTLING IN OVR WI TO KEEP MAX TEMPS IN THE TEENS TO AROUND 20. THE HI
PRES THEN BUILDS SOUTH AND EAST INTO THE WRN GREAT LKS RGN BY THE END OF
THE WEEKEND. WNDS MAY TURN NW JUST ENUF TO ALLOW LK EFFECT TO IMPACT NRN
WI ON SUNDAY. TRAJS STILL NOT IDEAL AND WITH DRIER AIR WORKING IN...AMTS
LOOK MINOR. OTHERWISE...TEMPS WL BE THE TOUGH PART OF THE FCST DEPENDING
ON HOW MUCH CLEARING TAKES PLACE. HARD TO SEE READINGS ANYWHERE NEAR MEX
GUID SAT NGT WITH RELATIVELY FRESH SNOW CVR. CONTINUED TO UNDERCUT MEX
GUID BY A SOLID 5 DEGS.

HI PRES SETS UP SHOP OVR THE RGN ON MON WITH VERY COLD BUT QUIET
CONDITIONS. THE WEST COAST UPR RDG SHARPENS BY NXT TUE AS NXT ARCTIC
SURGE GATHERS OVR CANADA. NE WI STILL UNDER THE INFLUENCE OF RETREATING
HI PRES...THUS DRY CONDITIONS TO PERSIST.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...

HEAVY SNOW WARNING 9 AM THIS MORNING TO MIDNIGHT TONIGHT
WIZ038-039-048-049-

WINTER STORM WARNING 9 AM THIS MORNING TO MIDNIGHT TONIGHT
WIZ040-050-

HEAVY SNOW WARNING UNTIL MIDNIGHT TONIGHT
WIZ030-031-035>037-045-

HEAVY SNOW WARNING 9 AM THIS MORNING TO 3 AM THURSDAY
WIZ011>013-019>021-073-074-

SNOW ADVISORY 9 AM THIS MORNING TO 3 AM THURSDAY
WIZ005-010-018-

WINTER STORM WARNING 9 AM THIS MORNING TO 3 AM THURSDAY
WIZ022-
&&

KIECKBUSCH/KALLAS
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Dec 13, 3:30 PM CST, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CST TUE DEC 13 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
330 PM CST TUE DEC 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT AND WEDNESDAY

LAKE EFFECT SNOW SHOWERS OVER LAKE MICHIGAN ARE EXPECTED TO MOVE
ONSHORE TONIGHT...ESPECIALLY OVER NORTHERN DOOR COUNTY INCLUDING
WASHINGTON AND ROCK ISLANDS. SNOWFALL AMOUNTS OF 1 TO 3 INCHES ARE
POSSIBLE IN THIS AREA WITH LIGHTER AMOUNTS EXPECTED ELSEWHERE OVER
THE DOOR PENINSULA...EASTERN KEWAUNEE AND EASTERN MANITOWOC COUNTIES.

THERE IS A CHANCE FOR FREEZING DRIZZLE OVER THE ENTIRE AREA TONIGHT.

A SIGNIFICANT SNOWFALL IS EXPECTED WEDNESDAY INTO WEDNESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY

SOME SNOW IS EXPECTED IN THE SNOWBELT OF LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE
NATIONAL WEATHER SERVICE WHENEVER ACCUMULATING SNOW OCCURS.

LMZ521-522-541>543-564-141200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
330 PM CST TUE DEC 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO
SHEBOYGAN.

.DAY ONE...TONIGHT AND WEDNESDAY

INCREASING SOUTHEAST WINDS AND BUILDING WAVES ARE ANTICIPATED LATE
TONIGHT. A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR THE BAY OF GREEN
BAY...WITH GALE WARNINGS ON LAKE MICHIGAN.

ALONG WITH THE GUSTY WINDS AND HIGH WAVES...LAKE EFFECT SNOW SHOWERS
WILL REDUCED TO VISIBILITIES TO LESS THAN A MILE AT TIMES.

THE BRISK WINDS WILL START TO DIMINISH WEDNESDAY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ECKBERG/SKOWRONSKI
WEATHER.GOV/GREENBAY

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 5:02 AM CSTSnow AdvisoryGRBLincoln, Oneida, Vilas22 hr
Dec 14, 5:02 AM CSTWinter Storm WarningGRBDoor, Kewaunee, Manitowoc7 hr
Dec 14, 12:08 PM CSTWinter Weather AdvisoryGRBDoor, Kewaunee, Manitowoc15 hr

Nearby

Heavy Snow Warnings in Wisconsin, 2005Every heavy snow warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.